Maine, 2007

Hail and Damaging Winds in Maine, July 6, 2007

July 6, 2007 · NWS GYX · 23 events in 7 counties and zones

Thunderstorms rolled across western Maine on the afternoon of July 6, producing numerous reports of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Thunderstorms rolled across western Maine on the afternoon of July 6, producing numerous reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 6, 9:27 AM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 6, 9:27 AM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1027 AM EDT FRI JUL 6 2007

.SYNOPSIS...
A SERIES OF WEAK FRONTAL SYSTEMS WILL MOVE THROUGH NORTHERN NEW
ENGLAND THROUGH THE WEEKEND...BRING PARTLY CLOUDY SKIES AND A
CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH SUNDAY...MAINLY DURING
THE AFTERNOON AND EVENINGS. A WARM FRONT WILL LIFT TOWARDS NORTHERN
MAINE...BRINGING HOT AND MUGGY WEATHER TO MUCH OF THE REGION ON SUNDAY.
A COLD FRONT WILL THEN CROSS THE REGION MONDAY BRINGING SHOWERS
AND THUNDERSTORMS...AND COOLER TEMPERATURES FOR MID-WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FOG HAS LIFTED OVER ALL BUT COASTAL SECTIONS...AND WILL CONTINUE
TO IMPROVE THERE. PRE FRONTAL BOUNDARY IS MOVING TOWARD THE
MOUNTAINS AND IS PROVIDING A FOCUS FOR DEVELOPING CONVECTION.
 WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL FIRE UP AND HAVE
KEPT THE ENHANCED WORDING FOR GUSTY WINDS AND SMALL HAIL. STORMS
WILL AGAIN PULSE AS THE PAST FEW DAYS IN THIS SAME AIRMASS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
EVENING CONVECTION SHOULD END SHORTLY AFTER SUNSET. WITH A LIGHT
WIND FIELD IN PLACE...AND MOST PLACES SEEING SOME RAIN...WILL
INCLUDE PATCHY FOG. WITH THE AIRMASS CHANGE SLOW TO OCCUR
TONIGHT...SIDED WITH THE WARMER GFS MOS FOR LOWS.

YET ANOTHER SHORT WAVE AND WEAK FRONT ARE ON TAP FOR SATURDAY. THE
INSTABILITY WILL NOT BE AS IMPRESSIVE (AS THE LOWER LEVEL MOISTURE
WILL BE LACKING). THIS SHOULD RESULT IN LESS COVERAGE THAN TODAY...
BUT WORTH A MENTION IN MOST PLACES. TEMPERATURES START TO WARM IN
THE MID LEVELS...AND WEAK MID LEVEL LAPSE RATES SHOULD KEEP
ACTIVITY FROM BECOMING TOO STRONG.

PARTLY SUNNY WILL ONCE AGAIN BE A GOOD SKY DESCRIPTOR FOR
SATURDAY...WITH A BIT LESS CUMULUS DEVELOPMENT. 850 MB
TEMPERATURES SUGGEST THAT THE WARMER GFS MOS NUMBERS SHOULD BE
BETTER FOR HIGHS.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
A WARM FRONT WILL LIFT NORTHWARD INTO OUR REGION SATURDAY
NIGHT...STALLING NEAR CENTRAL OR NORTHERN MAINE SUNDAY AND SUNDAY
NIGHT. PREFER THE FURTHER NORTH POSITION OF THE FRONT...SHOWN BY
THE GFS OVER THE NAM. GFS TENDS TO HAVE A BETTER HANDLE IN THIS
TIMEFRAME...AND HAS THE SUPPORT OF THE UKMET. WITH THIS LARGELY A
CONVECTIVE EVENT ALONG THE BOUNDARY...CARRY POPS UP TO 50 PERCENT
ALONG THE FRONTAL BOUNDARY...TAPERED DOWN AWAY FROM THE FRONT. AS
FOR TEMPERATURES...EXPECT TEMPERATURES TO RISE INTO THE MID 90S ON
THE WARM SIDE OF THE FRONT...ALTHOUGH CURRENT FORECAST IS HEDGED
JUST A TAD COLDER THAN THIS DUE TO UNCERTAINTY IN FRONTAL
POSITION. STILL FORECAST HIGHS ABOVE THE GFS MOS (THE WARMER OF
THE MOS GUIDANCE).

THE NEXT ISSUE IS THE POTENTIAL FOR SEVERE WEATHER. IN
SHORT...THERE IS A POTENTIAL FOR SEVERE WEATHER BOTH SUNDAY AND
MONDAY...AS THE FRONTAL BOUNDARY MAY SERVE AS A FOCUS IN AN
INCREASINGLY UNSTABLE ENVIRONMENT. FOR NOW...WILL CARRY
THUNDERSTORMS BOTH SUNDAY AND MONDAY...AND WILL LET FUTURE SHIFTS
PIN DOWN THE FRONTAL POSITION...AND WHERE THE SEVERE WEATHER
POTENTIAL IS THE GREATEST.

LOOKING AHEAD...A COLD FRONT PUSHES SOUTH ACROSS THE REGION
MONDAY...WITH COOLER TEMPERATURES THROUGH MID WEEK AS HIGH
PRESSURE RIDGES FROM THE NORTH. THE FRONT WILL NOT BE TOO FAR TO
OUR SOUTH...KEEPING SOME UNCERTAINTY IN SOUTHERN PORTIONS.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
IN THE SHORT TERM...MAINLY VFR EXCEPT VISIBILITY REDUCED IN HAZE. CONVECTION
WILL BECOME MORE WIDESPREAD THIS AFTERNOON BRINGING BRIEF MVFR
CONDITIONS. THE CONVECTION SHOULD DIE OFF THIS EVENING...FOLLOWED
BY AREAS OF IFR CONDITIONS FOR FOG OVERNIGHT.

MORE CONVECTION IS POSSIBLE SATURDAY. AT THIS POINT...NOT NEARLY
ENOUGH CONFIDENCE TO INDICATE ANY PROBLEMS...AS THE COVERAGE
SHOULD BE MUCH LESS THAN TODAY.

LOOKING AHEAD...WITH THE BOUNDARY ACROSS THE REGION...EXPECT
THUNDERSTORMS TO CONTINUE TO IMPACT AVIATION BOTH SUNDAY AND
MONDAY. THUNDERSTORMS ARE EXPECTED TO BE SCATTERED IN COVERAGE.

&&

.MARINE...
IN THE SHORT TERM...WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT
ADVISORY LEVELS. SCATTERED THUNDERSTORMS COULD PROVIDE BRIEFLY
GUSTY WINDS THIS AFTERNOON AND EVENING.

WINDS COULD APPROACH SMALL CRAFT LEVELS WITH THE APPROACH OF THE
NEXT COLD FRONT SATURDAY AFTERNOON. MODEL SOUNDINGS SUGGEST THAT
WINDS COULD GUST TO 25 KNOTS IN THE WESTERLY FLOW. FOR NOW...WILL
KEEP WINDS JUST BELOW THIS...AS THE HIGHEST WINDS COULD OCCUR
AFTER THIS PERIOD.

LOOKING AHEAD...NO HEADLINES EXPECTED.

&&

.CLIMATE...
THE JUNE MONTHLY CLIMATE SUMMARY FOR GRAY, MAINE WAS ISSUED AT 845
AM UNDER THE AWIPS IDENTIFIER PWMCLMGYX. THE SUMMARIES FOR
PORTLAND, MAINE AND CONCORD, NEW HAMPSHIRE WILL BE ISSUED LATER
TODAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 6, 2:20 AM EST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
320 AM EDT FRI JUL 6 2007

ANZ150-170-MEZ007>009-012>014-018>028-NHZ001>010-013-014-071000-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-
WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM
25 TO 40 NM-NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
320 AM EDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR...WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND
THE COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS TODAY MAY CONTAIN SMALL HAIL AND GUSTY WINDS.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...SOME SEVERE
STORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WARM FRONT WILL LIFT NORTH ACROSS THE REGION SUNDAY...FOLLOWED
BY A COLD FRONT MONDAY. DEPENDING ON THE TIMING AND POSITION OF
THE FRONT...SEVERE WEATHER IS POSSIBLE BOTH SUNDAY AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

APFFEL

In the hours before

Special weather statement, Jul 6, 10:43 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1143 AM EDT FRI JUL 6 2007

MEZ007>009-NHZ001>003-061645-
CENTRAL SOMERSET-NORTHERN COOS-NORTHERN FRANKLIN-NORTHERN
GRAFTON-NORTHERN OXFORD-SOUTHERN COOS-
1143 AM EDT FRI JUL 6 2007

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...SOMERSET
COUNTY...FRANKLIN COUNTY...GRAFTON COUNTY AND COOS COUNTY THROUGH
1245 PM EDT...

AT 1143 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
JACKMAN TO 4 MILES WEST OF MIDDLE DAM TO FRANCONIA...MOVING EAST AT
20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND DAVIS...ATTEAN...WHITEFIELD...WENTWORTHS LOCATION...SUGAR
HILL...LITTLETON...FRANCONIA...DUMMER...BETHLEHEM AND TIM POND
THROUGH 1245 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED.

SJC
Special weather statement, Jul 6, 10:50 AM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1150 AM EDT FRI JUL 6 2007

MEZ023-061630-
COASTAL YORK-
1150 AM EDT FRI JUL 6 2007

...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY THROUGH 1230 PM
EDT...

AT 1150 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF WELLS...OR ABOUT 12
MILES SOUTHEAST OF SANFORD...MOVING SOUTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WELLS...NORTH BERWICK...
OGUNQUIT AND CAPE NEDDICK THROUGH 1230 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

POHL

The radar

The Portland,ME radar (KGYX), 43 km away, was scanning. The volume nearest the first event began at 16:06 UTC.

Open the radar archive at this moment

Event by event

18 hail, 3 thunderstorm wind, 1 lightning, 1 funnel cloud. Local standard time, as filed.

Hail, York

When
July 6, 11:06 AM EST to 11:09 AM EST
Where
York County, Hollis Center
Measured
0.75 in hail
Reported by
Public
Coordinates
43.600, -70.600

A severe thunderstorm produced .75 inch hail in Hollis.

Hail, York

When
July 6, 11:10 AM EST to 11:12 AM EST
Where
York County, 5 mi E of Alfred
Measured
0.75 in hail
Reported by
Public
Coordinates
43.470, -70.620

A severe thunderstorm produced .75 inch hail 5 miles east of Alfred.

Hail, York

When
July 6, 11:19 AM EST to 11:21 AM EST
Where
York County, Arundel
Measured
1.25 in hail
Reported by
Public
Coordinates
43.380, -70.480

A severe thunderstorm produced 1.25 inch hail in Arundel.

Hail, York

When
July 6, 11:32 AM EST to 11:34 AM EST
Where
York County, 3 mi W of Kennebunk
Measured
0.88 in hail
Reported by
Public
Coordinates
43.380, -70.610

A severe thunderstorm produced .88 inch hail 3 miles west of Kennebunk.

Hail, Knox

When
July 6, 12:24 PM EST to 12:27 PM EST
Where
Knox County, Thomaston
Measured
0.75 in hail
Reported by
Public
Coordinates
44.070, -69.180

A severe thunderstorm produced .75 inch hail in Thomaston.

Hail, Knox

When
July 6, 12:35 PM EST to 12:37 PM EST
Where
Knox County, Warren
Measured
0.88 in hail
Reported by
Public
Coordinates
44.120, -69.250

A severe thunderstorm produced .88 inch hail in Warren.

Hail, Kennebec

When
July 6, 1:05 PM EST to 1:07 PM EST
Where
Kennebec County, Rome
Measured
0.88 in hail
Reported by
Public
Coordinates
44.580, -69.850

A severe thunderstorm produced .88 inch hail in Rome.

Hail, Kennebec

When
July 6, 1:05 PM EST to 1:07 PM EST
Where
Kennebec County, Rome
Measured
0.88 in hail
Reported by
Public
Coordinates
44.580, -69.850

A severe thunderstorm produced .88 inch hail in Rome.

Hail, Cumberland

When
July 6, 1:23 PM EST to 1:26 PM EST
Where
Cumberland County, Naples
Measured
0.88 in hail
Reported by
Public
Coordinates
43.970, -70.600

A severe thunderstorm produced .88 inch hail in Naples.

Hail, Oxford

When
July 6, 1:28 PM EST to 1:30 PM EST
Where
Oxford County, 2.3 mi E of Sweden
Measured
0.75 in hail
Reported by
Public
Coordinates
44.130, -70.774

A severe thunderstorm produced .75 inch hail 2.3 miles east of Sweden.

Lightning, Androscoggin

When
July 6, 1:30 PM EST
Where
Androscoggin County, Lewiston
Property damage
$20,000
Reported by
Newspaper
Coordinates
44.100, -70.200

Lightning struck the chimney of a house in Lewiston and blew it apart.

Hail, Cumberland

When
July 6, 1:32 PM EST to 1:34 PM EST
Where
Cumberland County, Standish
Measured
0.75 in hail
Reported by
Public
Coordinates
43.730, -70.550

A severe thunderstorm produced .75 inch hail in Standish.

Hail, Kennebec

When
July 6, 1:45 PM EST to 1:47 PM EST
Where
Kennebec County, Albion
Measured
0.75 in hail
Reported by
Public
Coordinates
44.530, -69.430

A severe thunderstorm produced .75 inch hail in Albion.

Thunderstorm Wind, Cumberland

When
July 6, 1:51 PM EST to 1:53 PM EST
Where
Cumberland County, Raymond
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
43.900, -70.470

A measured gust of 73 mph was repoted by the public due to a severe thunderstorm in Raymond.

Funnel Cloud, Cumberland

When
July 6, 2:05 PM EST
Where
Cumberland County, Westbrook
Reported by
Public
Coordinates
43.680, -70.350

A funnel cloud was reported by the public in Westbrook.

Hail, Kennebec

When
July 6, 2:15 PM EST to 2:18 PM EST
Where
Kennebec County, 2.5 mi ENE of Albion
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.544, -69.383

A severe thunderstorm produced .75 inch hail 2.5 miles east northeast of Albion.

Hail, Waldo

When
July 6, 2:15 PM EST to 2:16 PM EST
Where
Waldo County, Winterport
Measured
0.75 in hail
Reported by
Public
Coordinates
44.630, -68.830

A severe thunderstorm produced .75 inch hail in Winterport.

Hail, York

When
July 6, 2:21 PM EST to 2:23 PM EST
Where
York County, Sanford
Measured
0.75 in hail
Reported by
Public
Coordinates
43.430, -70.780

A severe thunderstorm produced .75 inch hail in Sanford.

Hail, York

When
July 6, 2:25 PM EST to 2:28 PM EST
Where
York County, East Lebanon
Measured
0.75 in hail
Reported by
Public
Coordinates
43.420, -70.870

A severe thunderstorm produced .75 inch hail in East Lebanon.

Hail, York

When
July 6, 2:25 PM EST to 2:27 PM EST
Where
York County, Berwick
Measured
0.75 in hail
Reported by
Public
Coordinates
43.270, -70.870

A severe thunderstorm produced .75 inch hail in Berwick.

Thunderstorm Wind, Knox

When
July 6, 2:25 PM EST to 2:27 PM EST
Where
Knox County, Rockland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.100, -69.120

A severe thunderstorm blew large tree limbs down onto wires in Rockland.

Hail, York

When
July 6, 2:42 PM EST to 2:44 PM EST
Where
York County, North Berwick
Measured
0.75 in hail
Reported by
Public
Coordinates
43.300, -70.750

A severe thunderstorm produced .75 inch hail in North Berwick.

Thunderstorm Wind, Cumberland

When
July 6, 2:44 PM EST to 2:47 PM EST
Where
Cumberland County, Scarborough
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.580, -70.320

A severe thunderstorm blew down trees on Rocky Hill Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47677, 47678, 47679, 47680, 47681, 47682, 47683, 47684, 47685, 47686, 51073, 47687, 47688, 47701, 47676, 47690, 47691, 47692, 47693, 47694, 47697, 47696, 47699.